Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 185, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Sep 8, 2001, 10:56 PM CDT for Madison County, Illinois. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 8, 2001, 10:56 PM CDT (03:56 UTC)
- Expired
- Sep 8, 2001, 11:30 PM CDT
- In force
- 34 min
- Issued by
- NWS St. Louis, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Madison County, IL
The radar
The St Louis radar (KLSX), 55 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 11:26 PM CDT | Thunderstorm Wind 55 E | Edwardsville, IL | Thunderstorm wind gusts damaged the gutters on a house in Edwardsville. Some trees and power lines were also down in the area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
471 WUUS53 KLSX 090356 SVRSTL ILC119-090430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 1056 PM CDT SAT SEP 8 2001 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS * UNTIL 1130 PM CDT * AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PONTOON BEACH...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE PATH... MARYVILLE HARTFORD EDWARDSVILLE GLEN CARBON ROXANA WOOD RIVER BETHALTO THIS SEVERE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS...AND HAS DOWNED NUMEROUS TREES AND POWER LINES. TAKE SHELTER IMMEDIATELY IN THE INTERIOR PORTION OF A STURDY BUILDING. STAY AWAY FROM OUTSIDE WALLS AND WINDOWS LAT...LON 3877 9019 3866 9006 3875 8980 3894 9007 $$ TES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:55 PM CDT, 8 hours 1 minute earlier.
Area forecast discussion, Sep 8, 2:55 PM CDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 255 PM CDT SAT SEP 8 2001 SYNOP SITUATION CONTS MAJ PATTN CHG WITH RTN TO NRML OR BLO NRML TEMPS. SVRL PROBS THIS PKG...ALL RELATED TO TIMING OF FROPA AND ASSOCTD PCPN. MDLS ALL SHWG FASTER MVMT ON L/WV THRU RGN WITH TROF VCNTY KSTL BY 36H. UPR FLOW BCMS WK NWLY AS 50H RDG BLDS OVR SRN RCKYMTNS AND SRN PLNS. AVN MOVG SFC CDFNT THRU FA A LTL FASTER THAN ETA AND PREFER ETA TIMING. CNVNCTN XPCTD TO REFIRE BY LT AFTN AHD OF CFNT OVR FA. PWS INCRS TO NR 2 IN ACRS FA BY 24H AND HVY PCPN PSBL WITH CELLS LIKELY TRAINING ALG FNT. WL PUT SUCH WORDING IN CTRL AND SRN ZNS. FNT TO CONT SE WITH PCPN ENDING FM N DURG DAY SUN AND WL DROP POPS XCPT FOR SRN ZN FOR 3RD PD. TEMPS TDA WRMD A BIT ABV FCSTD VALS DUE TO LESS CLD CVR. WL LWR TEMPS A CAT FOR SUN AND THEN A LTL WRMR AGAIN ON MON WITH LESS CLDS AND LGT WINDS. IN XTNDD PD XPCT ANTHR FROPA ON WED BUT SHUD BE DRY WITH LTL TEMP CHGS. TEMPS SHUD BE AT OR SLGTLY BLO NRML THRU PD AND ONLY MINOR TWEAKS TO GOING OTLK. .STL...NONE. WDB
In the hours before
Special weather statement, Sep 8, 10:07 PM CDT, 49 minutes before
MOZ065-073-090416- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1007 PM CDT SAT SEP 8 2001 STRONG THUNDERSTORMS WITH HEAVY RAIN WERE REPORTED IN THE NORTHERN PORTION OF WASHINGTON AND JEFFERSON COUNTIES MISSOURI. AT 10 PM... THE ST LOUIS WEATHER RADAR INDICATED 2 TO 3 INCHES OF RAIN IN AND AROUND THE CITIES OF CEDAR HILL...BYRNES MILL AND RICHWOODS. SOME FLOODING WILL BE POSSIBLE THIS EVENING AS STORMS WILL CONTINUE TO MOVE FROM THE SOUTHWEST UNTIL MIDNIGHT. VA/TS
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 10:19 PM CDT | Severe Thunderstorm Warning | LSX | Saint Clair | 41 min |
| Sep 8, 10:19 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 41 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.